Colorado, 2005

Wildfire in Colorado, June 29 to 30, 2005

June 29 to 30, 2005 · NWS GJT · 1 event in 1 county or zone

Lightning started the Naturita Ridge Fire on Bureau of Land Management Public Lands 5 miles south of Naturita. The fire was designated as a Wildland Fire Use incident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning started the Naturita Ridge Fire on Bureau of Land Management Public Lands 5 miles south of Naturita. The fire was designated as a Wildland Fire Use incident. By the end of the month the fire consumed about 200 acres of pinyon pine and juniper. For a continuation on this incident please see the July 2005 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 29, 12:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 29, 12:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
155 PM MDT WED JUN 29 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
MODELS ARE IS VERY GOOD AGREEMENT TODAY...EACH PROJECTING A DRIER
WEST-NORTHWEST WIND FLOW ALOFT MOVING INTO THE AREA. A SURFACE
FRONTAL BOUNDARY IS DRAPED ACROSS THE ROAN PLATEAU...BOOKCLIFFS AND
SOUTHERN FLAT TOPS. RUC PORTRAYS THIS WELL IN THICKNESS AND WIND
FIELDS. IT WILL ACT AS A FOCUS FOR SMALL SCALE CONVECTION THIS
AFTERNOON AND EARLY EVENING...SO HAVE KEPT ISOLATED WEAK
THUNDERSTORMS OVER THIS AREA UNTIL JUST AFTER SUNSET. THE RUC MOVES
THIS BOUNDARY SOUTH AND THROUGH MOST OF THE CWA TONIGHT...BUT THEN IT
SLIDES BACK TO THE NORTHWEST AGAIN THURSDAY. WITH TIME IT BECOMES
MUCH LESS DISCERNABLE SO HAVE KEPT THE FORECAST DRY. ON THURSDAY
THROUGH FRIDAY THE AREA WILL BE UNDER THE INFLUENCE OF A DRY WEST-
NORTHWEST FLOW ALOFT AND A WARMING TREND. THE MOS GUIDANCE SHOWS
LITTLE DIFFERENCE BETWEEN MAX AND MIN TEMP PROJECTIONS.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...PERSISTENT DRY PATTERN
DEVELOPING WITH TEMPERATURES A LITTLE ABOVE NORMAL.  BROAD HIGH
PRESSURE WILL COVER THE SOUTHERN HALF OF THE NATION WITH WESTERLIES
OVER THE NORTH. THIS PUTS UT/CO UNDER THE HIGH PRESSURE AREA THROUGH
THE EXTENDED. THE GFS KEEPS TRYING TO DEVELOP A TROUGH OVER THE GREAT
BASIN AT THE END OF THE PERIOD...HOWEVER THE EC KEEPS THE PATTERN
CONSISTENT.  BUT THESE CONFLICTING DETAILS WILL NOT MAKE MUCH
DIFFERENCE IN THE FORECAST WITH BOTH SCENARIOS REMAINING DRY. THE GFS
DOES SHOW SOME MID LEVEL MOISTURE BEING CAUGHT UP UNDER THE RIDGE...
WHICH COULD BE ENOUGH TO SUPPLY A FEW DIURNAL THUNDERSTORMS OVER THE
MOUNTAINS. THIS MAKES SENSE AS THIS OFTEN HAPPENS IN THE SUMMER
UNDER PERSISTENT HIGH PRESSURE. SO HAVE ADDED VERY LOW POPS DURING
THE AFTERNOONS AND EVENINGS FROM SUN ON. OTHERWISE HAVE PRETTY MUCH
LEFT THE FORECAST ALONE.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/EH
Hazardous weather outlook, Jun 29, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED JUN 29 2005

COZ001>005-013-UTZ023>025-301200-
CENTRAL YAMPA RIVER BASIN-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UPPER YAMPA RIVER BASIN-
600 AM MDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND
NORTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS THIS MORNING WILL END IN THE AFTERNOON.  NO
HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

COZ006>012-014-017>023-UTZ022-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN UTAH AND
SOUTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Paradox Valley / Lower Dolores River Basin

When
June 29, 2:00 PM MST to June 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458781.